Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Class of diabetes drugs may be linked to increased risk of IBD

  • Comment

Diabetes patients taking dipeptidyl peptidase-4 inhibitors (DPP-4), commonly known as gliptins, may have an increased risk of also developing inflammatory bowel disease, warn Canadian researchers.

They stressed that the absolute risk appeared to be low and that their findings needed to be replicated, but that nurses and doctors should be “aware of this possible association”.

“Physicians should be aware of this possible association and perhaps refrain”

Study authors

Clinicians should “perhaps refrain” from prescribing DPP-4 inhibitors to patients at high risk, such as those with a family history of disease or with known autoimmune conditions, said the researchers.

DPP-4 inhibitors are a relatively new type of diabetes drug that lower high blood glucose levels and are usually prescribed for patients with type 2 diabetes who have not responded well to other drugs.

The drugs block the DPP-4 enzyme, which is involved in the body’s inflammatory response and regulates gut hormones.

The researchers noted that some data suggested that lower serum levels of DPP-4 enzyme may be linked to increased disease activity in patients with inflammatory bowel disease.

As a result, the Canadian team from McGill University, assessed whether the use of DPP-4 inhibitors was associated with inflammatory bowel disease in patients with type 2 diabetes.

Using data from the UK’s Clinical Practice Research Database, they analysed 141,170 patients aged at least 18 years of age, who were starting anti-diabetic drugs between 2007 and 2016.

Patients first treated with insulin or with a history of inflammatory bowel disease or similar conditions were excluded, while other risk factors, like weight and smoking, were taken into account.

Patients were monitored for an average of three and a half years, during which time 208 new cases of inflammatory bowel disease were recorded – an incidence rate of 37.7 per 100,000 person years.

Overall, use of DPP-4 inhibitors was associated with a 75% increased risk of inflammatory bowel disease, compared with use of other antidiabetic drugs, said the researchers in the British Medical Journal.

They found there were 53.4 cases of the condition per 100,000 person years for those taking the DPP-4 drugs versus 34.5 cases per 100,000 person years among those who were not.

They highlighted that the association gradually increased with longer durations of DPP-4 inhibitor use, reaching a peak after three to four years and decreasing after more than four years of use.

The study authors noted that their research was observational, so no firm conclusions could be drawn about cause and effect and they could not rule out the possibility that other unmeasured factors may have influenced the results.

Nevertheless, they stated that in what was the first population based study looking at a possible link, the use of DPP-4 inhibitors was associated with an increased risk of inflammatory bowel disease.

“Although our findings need to be replicated, physicians should be aware of this possible association and perhaps refrain from prescribing DPP-4 inhibitors for people at high risk, such as those with a family history of disease or with known autoimmune conditions,” they said.

 

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs